Rhode Island, 2018Winter Weather in Rhode Island, February 14, 2018
February 14, 2018 · NWS BOX · 3 events in 3 counties and zones
An area of light freezing rain moved across Rhode Island during the morning rush hour, causing numerous traffic accidents and a few road closures due to icing.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of light freezing rain moved across Rhode Island during the morning rush hour, causing numerous traffic accidents and a few road closures due to icing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 14, 6:06 AM EST, 24 minutes earlier.
Area forecast discussion, Feb 14, 6:06 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
606 AM EST Wed Feb 14 2018
.SYNOPSIS...
High pressure continues to slide east today, with warming in
its wake. A few showers skirt the southern tier tonight. An
approaching cold front will bring a period of rain to the region
late Thursday night into Friday morning with mild temperatures.
Dry but much colder weather returns Friday night into Saturday
behind the front. A fast moving low pressure system may bring
accumulating snow to portions of the region Saturday night into
Sunday morning. Above normal temperatures will quickly return
early next week along with the risk for some showers.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
605 am update...
We issued a short-fused winter weather advisory for a fast
moving batch of spotty light freezing rain moving across parts
of CT. This will impact the southern half of RI and perhaps
survive on the south coast of MA. This spotty precipitation
will be short-lived with rapidly improving conditions by mid-
late morning as temperatures quickly rise.
Otherwise, the continuation of warm advection will
allow H85 temps to warm to +4C, and a nearly isothermal lower
profile suggests H92 temps are near the same. So with afternoon
mixing, temps should shift into the low-mid 40s in spite of the
lingering lower clouds from the early AM wave passage. However,
clearing is likely with AVA and drier air into the lower mid
column. Therefore, could actually see highs in the upper 40s and
low 50s in spots. 10-15F above seasonal normal values.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
A second, slightly more vigorous shortwave will slide through
the mean W-E jet during the late night. This is coincident with
a moisture increase and PWATs near 0.75 (nearly 2 std deviations
above normal). However, the core of this wave looks to remain to
the S, and given confluent flow aloft, it should yield a tight
gradient in SHRA risk from S-N between midnight and sunrise. In
fact, some of the available WRF data keeps the bulk of the QPF
completely offshore. POPs will range from likely offshore to
slight chance up to about the Mass Pike. However, lift is weak
and lower lvl convergence nearly non-existent, so will feature
showery precip rather than stratiform.
The increase in clouds during the evening will stall diurnal
cooling, so will likely see mins remain generally above
freezing, mainly in the mid-upper 30s.
Thu...
The continued slow shift of the warm front will lead to
continued warm advection, but also moisture, likely in the form
of more widespread low-mid stratus even as early AM showers
dissipate. Therefore, highs will be a struggle between the
continued warming as H92 temps increase to nearly +8C as an
average, in spite of the H85 temps remaining near +5C, and the
continued cloud cover through the day. Without breaks, mixing
suggests highs should still reach the mid 50s, however a few
breaks of sun could easily lead to upper 50s to near 60, which
is just shy of records. Overall, mild weather continues, with a
mainly dry day after any AM showers erode.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Mild with a period of rain late Thu night/Fri am
* Dry but turning much colder Friday night into Saturday
* Accumulating snow potential Sat night/Sun am but not a lock
* Above normal temperatures return early next week
Details...
Thursday night and Friday...
Wave of low pressure and associated cold front will approach the
region Thursday night into Friday morning. Enough lift and forcing
available for a period of rain late Thu night/Fri am...but the
system is progressive so mainly dry weather by Friday afternoon.
Unseasonably mild Thu night with low temps only dropping into the
40s in many locations. The colder air will also lag a bit behind
the front. This should allow high temps Fri to reach well into the
40s across the high terrain...while some lower elevations may reach
into the lower to middle 50s.
Friday night and Saturday...
Much colder air returns to the region Fri night/Sat as high pressure
builds in from the west. Low temps Fri night will be mainly in the
teens to middle 20s with highs on Sat in the 30s.
Saturday night and Sunday...
The potential for accumulating snow exists Saturday night into
Sunday morning...but it is far from a lock and many options remain
on the table. While the overall current pattern is rather hostile
for winter weather...New England February climatology still allows
for snowstorms in unfavorable pattern if timing/track is ideal.
This set up features high pressure moving east and away from our
region as southern stream energy lifts northeast. The timing and
amplification of the shortwave approaching from the southwest remain
quite uncertain and will have a large impact on the outcome. The
operational 00z GGEM and especially the GFS are rather amplified
and show a fast moving but impressive snowstorm impacting the region
Sat night/Sun am. Meanwhile...the latest operational ECMWF and UKMET
are much flatter and indicate just a glancing blow with most of the
precipitation staying to our south.
Given the time frame of this event...the individual ensemble members
are much more significant. As one might expect they are showing a
large amount of spread at this point. The solutions range from
glancing blows, while others indicate 6+ inch snowfall potential for
a good chunk of the region. There also are a few members that are so
amplified that they confine the significant snow back into the
interior while boundary layer/ptype issues become more of a concern
on the coastal plain. We are still more than 100 hours out in the
model world from this potential event...so we have to keep all
options on the table at this point.
Monday and Tuesday...
Anomalous upper level ridge across the southeast will build
northward resulting in abnormally high height fields/southwest flow
aloft into southern New England. The result will be above normal
temperatures along with the risk for some showers at times. It is
possible that we see a day of well above normal temperatures...but
that is uncertain since there may be shallow cool air that may try
to slip south.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Through 15Z...Moderate confidence. MVFR conditions in many
locations along with a brief period of spotty light freezing
rain across parts of CT/southern RI and perhaps into south
coastal MA.
15Z through 03Z this evening...High confidence. Mainly VFR with
some clearing. S-SW winds around 10 kt with gusts to 20 kt.
03Z tonight to 12Z Thu...High confidence.
Occasional SHRA/fog with vsbys/CIGS MVFR mainly across CT/RI and
SE MA. VFR with occasional mixed MVFR CIGS across the remainder
of MA.
Thu...Moderate confidence.
Mixed low VFR and MVFR CIGS may likely bounce around all
terminals through the day. Some breaks to full VFR and SCT CIGS
possible. SW winds around 10 kt.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Thursday Night through Sunday/...Moderate Confidence.
Thursday Night: MVFR with locally IFR conditions developing. Breezy.
RA late.
Friday: MVFR/IFR conditions possible early in the morning with
improvement later. Windy with gusts to 30 kt. Chance SHRA in the
morning.
Friday Night: VFR. Windy with gusts to 30 kt.
Saturday: Mainly VFR. Breezy.
Saturday Night: Mainly IFR, with local MVFR possible. Breezy.
SN likely.
Sunday: Improving conditions by afternoon. Breezy. Chance SN in the
morning.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...High confidence.
Today and tonight...
S-SW winds will gust to around 25 kt, first over the waters
closest to the Gulf of Maine this morning, then the southern
waters this afternoon and evening. This suggests the need to
expand small craft advisories this morning. Otherwise, some rain
showers/fog will yield lowered vsbys.
Thu...
S-SW winds continue, but generally weaker than today and
tonight. Therefore, expecting conditions below advisory
criteria.
Outlook /Thursday Night through Sunday/...Moderate to High
Thursday Night: Winds less than 25 kt. Local rough seas. Rain.
Local visibility 1 to 3 nm.
Friday: Small Craft Advisory winds with gusts up to 30 kt. Areas of
rough seas. Chance of rain showers.
Friday Night: Risk for a period of gale force winds with gusts up to
35 kt. Rough seas up to 11 ft.
Saturday: Small Craft Advisory winds with gusts up to 30 kt. Local
rough seas. Local visibility 1 to 3 nm.
Saturday Night: Small Craft Advisory winds with gusts up to 25 kt.
Local rough seas. Snow, rain likely.
Visibility 1 to 3 nm.
Sunday: Risk for Small Craft Advisory winds with gusts up to 25 kt.
Rough seas up to 10 ft. Chance of snow, slight chance of rain. Areas
of visibility 1 to 3 nm.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 9 AM EST this morning for
CTZ002>004.
MA...Winter Weather Advisory until 9 AM EST this morning for MAZ020-
021.
RI...Winter Weather Advisory until 9 AM EST this morning for
RIZ001>007.
MARINE...Small Craft Advisory from 1 PM this afternoon to 1 AM EST
Thursday for ANZ232>235-237-255-256.
Small Craft Advisory until 5 PM EST this afternoon for ANZ231.
Small Craft Advisory until 5 PM EST this afternoon for ANZ250.
Small Craft Advisory until noon EST today for ANZ251.
Small Craft Advisory until 10 PM EST this evening for ANZ254.
&&
SYNOPSIS...Doody/Frank
NEAR TERM...Frank/Doody
SHORT TERM...Doody
LONG TERM...Frank
AVIATION...Doody/Frank
MARINE...Doody/FrankHazardous weather outlook, Feb 14, 5:57 AM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
557 AM EST Wed Feb 14 2018
MAZ002>019-022>024-026-RIZ008-151100-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Block Island RI-
557 AM EST Wed Feb 14 2018
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, western Massachusetts and southern Rhode Island.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Saturday night and Sunday Morning...
Accumulating snow is possible Saturday night into Sunday morning and
may eventually require the need for winter weather headlines.
However...the track of the storm will determine whether we receive
just a glancing blow, a fast moving snowstorm, or the potential for
some of the precipitation to be in the form of rain. A lot of
uncertainty remains with this potential event.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ002>004-MAZ020-021-RIZ001>007-151100-
Hartford CT-Tolland CT-Windham CT-Southern Bristol MA-
Southern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
557 AM EST Wed Feb 14 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Saturday night and Sunday Morning...
Accumulating snow is possible Saturday night into Sunday morning and
may eventually require the need for winter weather headlines.
However...the track of the storm will determine whether we receive
just a glancing blow, a fast moving snowstorm, or the potential for
some of the precipitation to be in the form of rain. A lot of
uncertainty remains with this potential event.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230>237-250-251-254>256-151100-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
557 AM EST Wed Feb 14 2018
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Friday Night...
There is the potential for a period of gale force wind gusts across
the eastern waters.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Frank
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Feb 14, 3:54 AM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Taunton MA
354 AM EST Wed Feb 14 2018
CTZ002>004-141400-
Hartford CT-Tolland CT-Windham CT-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, and Willimantic
354 AM EST Wed Feb 14 2018
...Pockets of black ice and occasional freezing drizzle possible
through the morning commute...
As moisture continues to stream across the region early this
morning, temperatures below freezing could lead to localized
black ice or even freezing drizzle. This may create some patchy
ice and slippery conditions on untreated roadways.
While many areas will remain dry, motorists traveling to work or
school early this morning should be prepared for the possibility
of some slick roads due to black ice or pockets of freezing
drizzle.
Winter Weather, Western Kent
- When
- February 14, 6:30 AM EST to 9:00 AM EST
- Where
- Western Kent forecast zone
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
At 702 AM EST in West Greenwich, a multiple vehicle accident occurred on Plain Meeting House Road. As part of the accident, a school bus with two children on board slid into a utility pole. At 714 AM EST in Coventry, two multiple vehicle accidents were reported including on on Victory Highway.
Winter Weather, Northwest Providence
- When
- February 14, 6:30 AM EST to 9:00 AM EST
- Where
- Northwest Providence forecast zone
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
At 714 AM EST in Foster and Scituate, several multiple vehicle accidents were reported due to icing.
Winter Weather, Washington
- When
- February 14, 6:30 AM EST to 9:00 AM EST
- Where
- Washington forecast zone
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
At 718 AM EST, a multiple vehicle accident due to icing was reported in Exeter.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Connecticut, February 14, 2018$60,000 · 1 event
- High Wind in Wyoming, February 14, 201872 kt wind · 32 events
- Winter Storm in Montana, February 14 to 15, 201814 events
- Winter Storm and Winter Weather in Colorado, February 14 to 16, 201810 events
- Blizzard and Winter Storm in Montana, February 14 to 15, 20188 events
- Winter Storm in Wyoming, February 14 to 15, 20187 events
- Heavy Snow and High Wind in New Mexico, February 14 to 15, 201857 kt wind · 4 events
- Winter Storm in Colorado, February 14 to 15, 20183 events
- Winter Weather in New Jersey, February 14, 20182 events
- Dense Fog in Colorado, February 14, 20181 event
- Winter Weather in Pennsylvania, February 14, 20181 event
- Heavy Snow in Oregon, February 14, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741253, 741254, 741255.